Precipitated withdrawal and blockade effect
We have all heard about the feared “precipitated withdrawal“, or heard some horror story about it. What is the precipitated withdrawal or “precipitated withdrawal syndrome.”? The dangerous part about it, is that it does not occur in all persons tolerant to full-agonist opioids, but rather depends on the severity of addiction and time elapsed from their last dose. This can lead to a false sense of security or bad information shared from one persons’ experience. Though this writer has not witnessed a single person who has suffered precipitated withdrawal, I have received letters from people who have, and I suggest that everyone respect this possibility. Check out the Suboxone Tapering Chart where you can build your own plan to taper off of Suboxone so slowly that you won’t feel any pain at all!
Precipitated Withdrawal – In Simple Terms
Buprenorphine (Subutex) itself binds more strongly to receptors in the brain than do other opioids, making it more difficult for opioids (or opiates) to react when buprenorphine is in the system. When one takes opiates to get “high” the bupenorphine is already bound to the opiate receptors letting the opiates go to waste and causing the addict to not get “high”, or not get “high” like he/she was used to. Buprenorphine has a very long half-life, meaning it stays active in your body for a long time and even if you stop taking it on Thursday with the intention of getting high on Saturday, well, it just isn’t going to work. A person on a Suboxone therapy will have relatively high-levels of buprenorphine in the system and it would take weeks before the receptors become available for opiates to bind, and allow the user to get “high”. May Suboxone users who try to get high end up wasting money chasing a high that they will not be able to attain.
Blockade effect – Is it the same as precipitated withdrawal?
In simple terms, the blockade effect is what causes the precipitated withdrawal. Buprenorphine the active ingredient in Suboxone binds very strongly to receptors in the brain than do other opoids. So it is that blockade effect that may cause precipitated withdrawal syndrome.
A person is suggested to wait until withdrawal symptoms start before starting Suboxone. In reality users report switching back and forth between Suboxone and Opiates without apparent problems but this is dependent on person, dose, length of time addicted, and cross-tolerance.
Precipitated Withdrawal causes memory loss?
The blockade effect of Suboxone also has the result of blocking endogenous endorphins from binding to receptors thus causing blockade in the reward system. This has been shown to cause mood alterations, and alterations in memory, particularly deficiencies of mental capacity.
Switching from Methadone to Suboxone – Not Easy
Switching to Suboxone from methadone is usually difficult especially when Methadone doses were higher than 30 mg/day. The 30mg dose is low for Methadone and most find it difficult to reach. Those that perform a slow taper have the best success at dropping to a low-enough dose of Methadone to switch to Suboxone.
Users of oxycodone (Roxy’s Oxy’s Blueberries, Berries, Blues, or even common opiates, need to wait a maximum of only twenty-four hours before they are fully in withdrawal and ready to begin Suboxone.
Naloxone is NOT what causes precipitated withdrawal
It is common belief the naloxone causes the precipitated withdrawal, but in reality it prevents one from abusing the Suboxone by intravenous route. Buprenorphine alone is responsible for precipitated withdrawal, or the blockade effect because of it’s very high binding affinity with opiate receptors. Because of this false belief demand for buprenorphine without naloxone is high among addicts.
Precipitated Withdrawal – Fact or Fiction?
It is this authors’ personal belief that twenty-four hours recommended between opiates and Suboxone is rarely followed and switching from weekend opiate binges to Suboxone only 8 -12 hours later has been reported by some addicts. This author has received comments from readers warning about precipitated withdrawal, and heard horror stories so this author believes one should follow doctors orders exactly to be safe.
How to successfully wean from Suboxone
My personal experience with Suboxone was a positive one, after a couple failures. I was able to taper off of Suboxone without any significant problems. The key was realizing that even a 1mg dose of Suboxone is very powerful. One must taper extremely slowly down to below 1mg daily, and eventually to as small a dose as one can make using the strips– so that one strip will last about two weeks. When Suboxone users realize (and doctors believe) that one fourth of a 1mg dose works just fine at removing withdrawal symptoms after several month off opiates they will be able to taper off. Again, it is my strong belief that unless one respects the sheer power of Suboxone they will be forever hostage to it.
My advice to anyone struggling getting off Suboxone. Realize that 8mg, 16mg, 24mg are necessary at first, but after a few weeks and one is stable, one can rapidly decrease to down around 1mg daily at which time they will find stopping difficult. A 1mg dose after being on Suboxone for a few weeks is in my opinion just as effective as an 16mg dose during the beginning of the treatment. Once you are down to 1mg, you should plan on taking two more months taking sub-1mg doses (this means cutting a strip into more than 8 pieces, preferably 16 pieces) and only take the dose when you feel “bad”. If you take a dose after feeling “bad”, know in your mind this stuff is very powerful, you only need to taste the “orange” for 10 seconds or so. Then wait at least an hour before thinking the dose didn’t work and taking another. Small doses work, but they do take some patience. If you can make a strip last two weeks THEN you can think about stopping without much pain. Suboxone doctors would laugh at this last paragraph, but this author has witnessed several people learn this the hard way.
I would love to hear comments from others!